Alert archive / Alabama / Flash Flood Warnings in 1998

Flash Flood Warning 47, NWS Mobile, AL

September 28, 1998Butler County, Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this flash flood warning at Sep 28, 1998, 11:54 AM CDT for Butler County, Covington County, Crenshaw County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1998, 11:54 AM CDT (16:54 UTC)
Expired
Sep 28, 1998, 8:00 PM CDT
In force
8 hr
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Covington County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 98 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 281654
FFWMOB
ALC003-013-039-041-053-097-129-FLC033-091-113-MSC039-131-290045-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1154 AM CDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS EXTENDED THE FLOOD
WARNINGS FOR

* BALDWIN COUNTY IN SOUTHWESTERN ALABAMA
  BUTLER COUNTY IN SOUTHWESTERN ALABAMA
  COVINGTON COUNTY IN SOUTHWESTERN ALABAMA
  ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA
  ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA
  OKALOOSA COUNTY IN NORTHWESTERN FLORIDA
  SANTA ROSA COUNTY IN NORTHWESTERN FLORIDA
  GEORGE COUNTY IN SOUTHEASTERN MISSISSIPPI
  STONE COUNTY IN SOUTHEASTERN MISSISSIPPI

AND ISSUED A NEW FLOOD WARNING FOR

  WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 800 PM CDT

* AT 1150 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE
  INDICATED SPIRAL BANDS FROM HURRICANE GEORGES WITH VERY HEAVY RAIN
  WILL CONTINUE TO MOVE ACROSS THE ABOVE COUNTIES.  DUE TO THE VERY
  SLOW MOVEMENT OF HURRICANE GEORGES...RADAR ESTIMATES OF PRECIPITATION
  INDICATE THAT 6 INCHES OF RAIN HAS FALLEN ACROSS THE AREA WITH SOME
  LOCATIONS RECEIVING AS MUCH AS 22 INCHES OF RAIN SINCE SATURDAY.
  THIS HEAVY RAIN WILL CONTINUE WITH ADDITIONAL AMOUNTS OF 10 INCHES
  OR MORE THROUGH TUESDAY...WITH ISOLATED AMOUNTS OF 20 INCHES OR MORE.

* THIS WILL CAUSE RECORD FLOODING OF SMALL STREAMS AND POOR DRAINAGE
  AREAS IN THE COUNTIES NAMED ABOVE.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:35 AM CDT, 9 hours 19 minutes earlier.

Area forecast discussion, Sep 28, 2:35 AM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
235 AM CDT MON SEP 28 1998

EASTERN CORE OF HURRICANE GEORGES IS CLOSING IN ON DPIA1 WHERE
SUSTAINED WINDS OF 59G71KT OBSERVED AT 06Z. WSR88D 0.5 DEGREE BASE
VELOCITY DATA INDICATES PATCHES OF 90KT WINDS BETWEEN 3/5KFT 20 MILES
S OF THE ISLAND AND EXPECT WEATHER CONDITIONS TO CONTINUE TO
DETERIORATE AS THESE WINDS PROPAGATE N AND W AROUND GEORGES LOCATED
ABOUT 40 SSE OF BILOXI. GREATEST SURFACE PRESSURE FALLS OF SOME 10MB
SINCE 04Z NOSING INTO BILOXI/GULFPORT AREAS. IN LINE WITH LATEST TPC
FORECAST...A SLOW N TO NW COMPONENT OF GEORGES THROUGH FORECAST CYCLE
AS STORM CAUGHT IN WEAK FLOW ENVIRONMENT. ALTHOUGH WINDS TO DIE DOWN
GRADUALLY AFTER LANDFALL TODAY/TONIGHT...EMPHASIS SHIFTS TO
TORRENTIAL...FLOODING RAIN THREAT. LOOKING FOR AMOUNTS OF SOME 15 TO
20 INCHES WITH LOCALLY HIGHER AMOUNTS THROUGH WED. NOT MUCH VARIATION
IN HIS/LOWS WITH RAIN AND WIND.

MARINE AREA JUST A MESS...HURRICANE WARNING IS IN EFFECT.  MAY
SUGGEST BOOSTING TIDES 8 TO 10 FT ABOVE NORMAL GIVEN LATEST REPORTS
WITH STRONG S/SE ONSHORE FLOW AS CORE OF HURRICANE MOVES INLAND OVER
S MS. SEAS 20/25 FT NOT TO DECREASE ANY TIME SOON.

MOB 76/73/77/73 +++8  PNS 76/73/77/73 +++8
DTS 76/73/77/73 +++8  GZH 77/73/78/73 +++8 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 11:51 PM CDTFlash Flood WarningMOBEscambia69 min
Sep 28, 1:02 AM CDTFlash Flood WarningMOBBaldwin, Escambia7 hr
Sep 28, 6:00 AM CDTFlash Flood WarningMOBBaldwin, Mobile6 hr
Sep 28, 6:00 AM CDTFlash Flood WarningMOBEscambia6 hr
Sep 28, 7:48 AM CDTTornado WarningMOBCovington42 min
Sep 28, 8:41 AM CDTTornado WarningMOBCovington79 min
Sep 28, 10:41 AM CDTTornado WarningMOBBaldwin79 min
Sep 28, 11:15 AM CDTFlash Flood WarningMOBButler, Covington6 hr
Sep 28, 11:54 AM CDTFlash Flood WarningMOBEscambia8 hr
Sep 28, 11:54 AM CDTFlash Flood WarningMOBBaldwin, Mobile, Washington8 hr
Sep 28, 2:01 PM CDTTornado WarningMOBCrenshaw44 min

Nearby

Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.